LOS ANGELES (EMBARGOED UNTIL TUESDAY, MARCH 14, 2000, AT 9:00 A.M. PST) --- A limited study conducted at Cedars-Sinai Medical Center in Los Angeles, and utilizing post-marketing adverse event reports made to the FDA, shows that there appears to be a high number of deaths and serious cardiovascular events associated with the use of Viagra, the most commonly prescribed therapy for erectile dysfunction in men. These findings will be presented March 14 at the meeting of the American College of Cardiologists in Anaheim, CA. Presenters will be Sanjay Kaul, M.D., and Babak Azarbal, M.D.
In an analysis of 1,473 major adverse events, 522 people died, the majority due to cardiovascular causes. According to the study's senior author, Dr. Kaul, the majority of deaths were associated with standard Viagra dosages (70 percent of the deaths were associated with the 50 mg dose), were due to cardiovascular causes and appeared to be clustered around the time of dosing (two thirds of deaths in which the time from ingestion to death was reported, occurred within 4-5 hours of taking Viagra). The majority of deaths occurred in patients who were less than 65 years of age, and who had no reported cardiac risk factors.
The study confirmed the well-documented increased risk with combined use of nitrates and Viagra. Of the 90 patients who were on nitrates and taking Viagra, death occurred in about 68 percent, and death or myocardial infarction occurred in 88 percent. However, the study showed that most deaths (88 percent) actually occurred in patients who were not taking nitrates, leading investigators to speculate whether there are some susceptible individuals who don't need nitrates to unmask the harmful effects of Viagra.
# # #
For media information and to arrange an interview, please call 1-800-396-1002. Thanks for not publishing this number in stories.
The above post is reprinted from materials provided by Cedars-Sinai Medical Center. Note: Materials may be edited for content and length.
Cite This Page: